Alert archive / Georgia / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 8, NWS Jacksonville, FL

January 21, 2017Appling County, Georgia

NWS Jacksonville, FL issued this severe thunderstorm warning at Jan 21, 2017, 2:22 PM EST for Appling County, Georgia. It was in force for 23 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jan 21, 2017, 2:22 PM EST (19:22 UTC)
Expired
Jan 21, 2017, 2:45 PM EST
In force
23 min
Issued by
NWS Jacksonville, FL
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
60.0 mph

County Appling County, GA

The radar

The Moody AFB radar (KVAX), 131 km from the middle of the area, began a volume at 19:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 21, 2:40 PM ESTTSTM WND DMG11 Nne Baxley, GATREES AND POWERLINES REPORTED DOWN ON MORRIS LANDING ROAD. POSSIBLE TORNADO TOUCHDOWN.
Jan 21, 2:40 PM ESTTSTM WND DMG8 Nne Surrency, GATREES AND POWERLINES REPORTED DOWN IN NORTHEAST PART OF COUNTY NEAR HIGHWAY 144 AND HENDRICKS ROAD. POSSIBLE TORNADO TOUCHDOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 18 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 21, 1:51 PM ESTTornado WatchSPC4 hr

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 7.4 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2017-01-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 322 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 2017-01-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 95 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
322 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
575 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
95 m²/s²
0-3 km storm-relative helicity
90 m²/s²
Significant tornado parameter
0.2
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted.

172 
WUUS52 KJAX 211922
SVRJAX
GAC001-211945-
/O.NEW.KJAX.SV.W.0008.170121T1922Z-170121T1945Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Jacksonville FL
222 PM EST SAT JAN 21 2017

The National Weather Service in Jacksonville has issued a

* Severe Thunderstorm Warning for...
  Northern Appling County in southeastern Georgia...

* Until 245 PM EST

* At 222 PM EST, a severe thunderstorm was located over Baxley,
  moving northeast at 40 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Baxley and Pine Grove. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 700 PM EST for southeastern
Georgia.

LAT...LON 3193 8230 3194 8228 3192 8225 3190 8219
      3190 8214 3191 8213 3189 8214 3189 8211
      3186 8212 3185 8208 3173 8240 3182 8247
      3184 8243 3185 8243 3194 8232 3193 8231
      3195 8231
TIME...MOT...LOC 1922Z 235DEG 33KT 3180 8237 

TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
 
$$

NELSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 21, 9:54 AM EST, 4 hours 28 minutes earlier.

Area forecast discussion, Jan 21, 9:54 AM EST, 4 hours 28 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
954 AM EST Sat Jan 21 2017

.UPDATE...
SPC has expanded the Enhanced Risk of severe weather area to
include much of southeast Georgia for this afternoon, and
again for overnight tonight. Hi-res models are showing a squall
line entering southeast Georgia this afternoon and then
progressing towards the I-10 corridor by the evening while
weakening. The main threats along the squall line will be
damaging winds in excess of 60 mph, and isolated tornadoes cannot
be ruled out. In addition, temperatures are forecast to fall to
-13 to -14C at 500mb this afternoon in southeast Georgia, and
rather large hail is possible. South to southwesterly winds will
increase to 10-15 mph with higher gusts this afternoon, and very
warm temperatures with near record to record highs are expected.
Highs will reach the low to mid 80s across much of the region.

Models are struggling with the evolution of the second round of
severe weather tonight. The ECMWF shows this the best as the
second wave moves across the southeast. The low-level jet is
forecast to strengthen, and 0-1km helicity values are forecast to
increase to >400 m2/s2 across portions of southeast Georgia and
the Suwannee Valley overnight tonight. An area of convection is
forecast to move into the panhandle of Florida and then into the
Suwannee Valley and across southeast Georgia late in the night.
This could be a very dangerous situation across the area mentioned
late tonight as supercells develop and move into the region,
with significant severe weather including strong tornadoes (EF2
or greater) possible.

Significant severe weather in the form of a squall line is also
forecast to move through the region on Wednesday, with the main
threat being damaging winds with winds in excess of 75 mph.
Isolated tornadoes are also possible within the squall line, and
especially if discreet cells develop out ahead of the line.

&&

.AVIATION...
IFR/LIFR CIGS and fog this morning will become VFR by the
afternoon across the region. A line of showers/storms is forecast
to move into southeast Georgia this afternoon, and may reach the
TAF sites late in the afternoon or early evening. Southwesterly
winds will increase to 10-15 knots this afternoon with higher
gusts.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  78  63  78  52 /  90  90  90  30
SSI  75  63  74  55 /  90  80  90  50
JAX  84  64  79  54 /  50  60  90  50
SGJ  82  64  79  56 /  30  50  80  70
GNV  83  64  78  53 /  30  50  90  50
OCF  84  64  80  56 /  20  40  90  50

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...Small Craft Advisory from 4 AM Sunday to 10 AM EST Tuesday for
     Waters from Altamaha Sound GA to Fernandina Beach FL from
     20 to 60 NM-Waters from Fernandina Beach to St. Augustine
     FL from 20 to 60 NM-Waters from St. Augustine to Flagler
     Beach FL from 20 to 60 NM.

&&

Kennedy//Guillet
Hazardous weather outlook, Jan 21, 9:59 AM EST, 4 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
959 AM EST SAT JAN 21 2017

AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-124-125-
GAZ132>136-149>154-162>166-221500-
COASTAL WATERS FROM ALTAMAHA SOUND TO FERNANDINA BEACH FL OUT
20 NM-
COASTAL WATERS FROM FERNANDINA BEACH TO ST. AUGUSTINE FL OUT
20 NM-
COASTAL WATERS FROM ST. AUGUSTINE TO FLAGLER BEACH FL OUT 20 NM-
WATERS FROM ALTAMAHA SOUND GA TO FERNANDINA BEACH FL FROM 20 TO
60 NM-
WATERS FROM FERNANDINA BEACH TO ST. AUGUSTINE FL FROM 20 TO 60 NM-
WATERS FROM ST. AUGUSTINE TO FLAGLER BEACH FL FROM 20 TO 60 NM-
HAMILTON-SUWANNEE-COLUMBIA-BAKER-INLAND NASSAU-INLAND DUVAL-UNION-
BRADFORD-CLAY-ST. JOHNS-GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-
COASTAL NASSAU-COASTAL DUVAL-COFFEE-JEFF DAVIS-BACON-APPLING-
WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-INLAND GLYNN-COASTAL GLYNN-
ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-COASTAL CAMDEN-
959 AM EST SAT JAN 21 2017

...SIGNIFICANT SEVERE STORMS THIS EVENING THROUGH SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...

STRONG TO SEVERE SHOWERS AND THUNDERSTORMS WILL SPREAD INTO THE
SOUTHEAST GEORGIA THIS AFTERNOON...AND ALONG THE I-10 CORRIDOR IN
NORTHEAST FLORIDA THIS EVENING. ANOTHER ROUND OF STORMS...SOME
STRONG TO SEVERE...WILL MOVE INTO THE SUWANNEE VALLEY AND
SOUTHEAST GEORGIA LATE TONIGHT. DAMAGING WINDS...LARGE HAIL...AND
TORNADOES WILL BE POSSIBLE LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

A STRONG COLD FRONT WILL CROSS THE REGION ON SUNDAY. STRONG TO
SEVERE STORMS ARE LIKELY ON SUNDAY WITH DAMAGING WINDS THE MAIN
THREAT. ISOLATED TORNADOES AND LARGE HAIL WILL ALSO BE POSSIBLE.
TOTAL STORM RAINFALL AMOUNTS ARE EXPECTED TO BE IN THE TWO TO FIVE
INCH RANGE ACROSS SOUTHEAST GEORGIA AND THE ONE TO THREE INCH
RANGE ACROSS NORTHEAST FLORIDA.

SMALL CRAFT ADVISORIES WILL BE IN EFFECT FOR THE COASTAL WATERS
LATE TONIGHT INTO TUESDAY MORNING. GALE FORCE GUSTS ARE POSSIBLE
OFFSHORE SUNDAY NIGHT THROUGH MONDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED WHEN WATCHES AND/OR WARNINGS ARE
ISSUED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

In the hours before

Special weather statement, Jan 21, 1:38 PM EST, 44 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
138 PM EST SAT JAN 21 2017

GAZ132>135-211930-
Jeff Davis GA-Bacon GA-Appling GA-Coffee GA-
138 PM EST SAT JAN 21 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BACON...EASTERN JEFF
DAVIS...EAST CENTRAL COFFEE AND NORTHWESTERN APPLING COUNTIES UNTIL
230 PM EST...

At 138 PM EST, Doppler radar was tracking a strong thunderstorm near
West Green, or near Douglas, moving northeast at 40 mph.

Wind gusts of 45 to 55 mph can be expected along with possible minor
damage. Doppler radar has indicated weak rotation within this storm.
Tornadoes may develop with little or no advanced warning.

Locations impacted include...
Douglas, Baxley, Graham, West Green, Denton, Pine Grove and Grays
Landing.

LAT...LON 3195 8241 3196 8240 3195 8239 3196 8239
      3195 8237 3194 8238 3194 8237 3179 8222
      3149 8283 3157 8292 3196 8246 3197 8243
TIME...MOT...LOC 1838Z 231DEG 34KT 3158 8280

NELSON
Special weather statement, Jan 21, 1:56 PM EST, 26 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
156 PM EST SAT JAN 21 2017

GAZ132-133-149-212000-
Jeff Davis GA-Atkinson GA-Coffee GA-
156 PM EST SAT JAN 21 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN JEFF DAVIS...COFFEE
AND WESTERN ATKINSON COUNTIES UNTIL 300 PM EST...

At 156 PM EST, Doppler radar was tracking strong thunderstorms along
a line extending from Scotland to near Pridgen to near Lenox.
Movement was northeast at 60 mph.

Wind gusts of 45 to 55 mph can be expected along with possible minor
damage. Doppler radar has indicated weak rotation within this storm.
Tornadoes may develop with little or no advanced warning.

Locations impacted include...
Douglas, Hazlehurst, Pearson, Willacoochee, Broxton, Ambrose,
Snipesville, Pridgen and Denton.

LAT...LON 3197 8246 3162 8279 3119 8288 3118 8305
      3128 8303 3134 8307 3140 8314 3146 8315
      3151 8308 3161 8306 3166 8300 3178 8300
      3178 8287 3192 8268 3196 8255 3195 8249
      3196 8250 3197 8248
TIME...MOT...LOC 1856Z 246DEG 53KT 3203 8283 3167 8300 3126 8352

NELSON

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 21, 1:38 PM ESTSpecial Weather StatementJAXCoffee52 min
Jan 21, 1:45 PM ESTSevere Thunderstorm WarningJAXAppling, Bacon, Coffee, Jeff Davis45 min
Jan 21, 1:56 PM ESTSpecial Weather StatementJAXAtkinson, Coffee, Jeff Davis64 min
Jan 21, 2:15 PM ESTSevere Thunderstorm WarningJAXAtkinson, Bacon, Coffee45 min
Jan 21, 2:32 PM ESTTornado WarningJAXAppling13 min
Jan 21, 2:54 PM ESTSpecial Weather StatementJAXAtkinson51 min
Jan 21, 2:57 PM ESTSevere Thunderstorm WarningJAXAppling, Bacon, Coffee19 min
Jan 21, 3:04 PM ESTSpecial Weather StatementJAXBacon41 min
Jan 21, 3:10 PM ESTSpecial Weather StatementJAXPierce50 min
Jan 21, 3:31 PM ESTSpecial Weather StatementJAXClinch, Echols44 min
Jan 21, 3:34 PM ESTSpecial Weather StatementJAXWayne41 min
Jan 21, 3:54 PM ESTSpecial Weather StatementJAXPierce, Ware51 min
Jan 21, 4:30 PM ESTSpecial Weather StatementJAXBrantley, Charlton45 min
Jan 21, 5:04 PM ESTSpecial Weather StatementJAXCamden, Charlton, Glynn41 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.